Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 96, NWS Green Bay, WI

August 1, 2008Calumet County, Outagamie County, Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 1, 2008, 2:04 PM CDT for Calumet County, Outagamie County, Winnebago County, Wisconsin. It was in force for 41 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2008, 2:04 PM CDT (19:04 UTC)
Expired
Aug 1, 2008, 2:45 PM CDT
In force
41 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Calumet County, WI, Outagamie County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 38 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:04 PM CDTHAIL 0.88Menasha, WI
Aug 1, 2:06 PM CDTHAIL 0.88Appleton, WINICKEL SIZED HAIL WAS NOTED AT THE FOX RIVER MAIL IN APPLETON.
Aug 1, 2:10 PM CDTHAIL 0.75Menasha, WIHEAVY RAIN STARTED AS HAIL ENDED.
Aug 1, 2:10 PM CDTHAIL 0.88Menasha, WIHEAVY RAIN STARTED AS HAIL ENDED.
Aug 1, 2:13 PM CDTHAIL 0.5Menasha, WISEVERAL REPORTS IN THE MENASHA AREA
Aug 1, 2:20 PM CDTHAIL 0.75Appleton, WIRAIN IS FALLING IN EXCESS OF 1 INCH AN HOUR.
Aug 1, 2:20 PM CDTHAIL 1Menasha, WIOBSERVED HEAVY TORRENTIAL RAIN ALONG WITH INTERMITTENT HAIL RANGING IN SIZE FROM 3/4 INCH TO 1 INCH. WINDS WERE RELATIVELY LIGHT TO MODERATE.
Aug 1, 2:20 PM CDTHAIL 1.25E Menasha, WIHAIL OCCURRED ON EAST SIDE OF MENASHA.
Aug 1, 2:29 PM CDTTSTM WND DMG4 N Stockbridge, WIWINDS KNOCKED DOWN TREES AND WIRES AT INTERSECTION OF STATE HIGHWAY 55 AND COUNTY ROAD EE.
Aug 1, 2:30 PM CDTHAIL 0.88E Menasha, WI
Aug 1, 2:43 PM CDTHAIL 0.25Neenah, WIPEA SIZE HAIL NOTED AT HIGHWAY 41 AND BREEZEWOOD. RAINFALL IS IN EXCESS OF 1 INCH AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 12:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 011904
SVRGRB
WIC015-087-139-011945-
/O.NEW.KGRB.SV.W.0096.080801T1904Z-080801T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
204 PM CDT FRI AUG 1 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CALUMET COUNTY IN EAST CENTRAL WISCONSIN...
  NORTHEASTERN WINNEBAGO COUNTY IN EAST CENTRAL WISCONSIN...
  SOUTHERN OUTAGAMIE COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 245 PM CDT

* AT 159 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND DAMAGING
  WINDS. THIS STORM WAS LOCATED 7 MILES WEST OF APPLETON....AND
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  APPLETON BY 215 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4424 8818 4401 8840 4426 8873 4450 8872
TIME...MOT...LOC 1904Z 313DEG 18KT 4424 8852

$$

KALLAS
3 follow-up statements
000 
WWUS53 KGRB 011915
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT FRI AUG 1 2008

WIC015-087-139-011945-
/O.CON.KGRB.SV.W.0096.000000T0000Z-080801T1945Z/
OUTAGAMIE-WINNEBAGO-CALUMET-
215 PM CDT FRI AUG 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHWESTERN CALUMET...NORTHEASTERN WINNEBAGO AND SOUTHERN
OUTAGAMIE COUNTIES...

AT 212 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS. THIS STORM WAS
LOCATED NEAR MENASHA...OR NEAR APPLETON...AND MOVING SOUTHEAST AT 25
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTHERN LAKE WINNEBAGO...NEENAH AND DARBOY BY 220 PM...
  HIGH CLIFF STATE PARK AND SHERWOOD BY 235 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4441 8853 4439 8850 4439 8849 4437 8846
      4437 8845 4424 8818 4401 8840 4426 8873
TIME...MOT...LOC 1915Z 307DEG 22KT 4421 8844

$$

KALLAS
000 
WWUS53 KGRB 011924
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
224 PM CDT FRI AUG 1 2008

WIC087-139-011934-
/O.CAN.KGRB.SV.W.0096.000000T0000Z-080801T1945Z/
OUTAGAMIE-WINNEBAGO-
224 PM CDT FRI AUG 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINNEBAGO AND
SOUTHERN OUTAGAMIE COUNTIES IS CANCELLED...

LAT...LON 4424 8840 4424 8818 4409 8832 4409 8833
      4408 8833 4401 8840
TIME...MOT...LOC 1924Z 313DEG 33KT 4413 8831

$$

WIC015-011945-
/O.CON.KGRB.SV.W.0096.000000T0000Z-080801T1945Z/
CALUMET-
224 PM CDT FRI AUG 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHWESTERN CALUMET COUNTY...

AT 220 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS. THIS STORM WAS
LOCATED NEAR HIGH CLIFF STATE PARK...OR 7 MILES SOUTH OF APPLETON...
AND MOVING SOUTHEAST AT 35 MPH.

LAT...LON 4424 8840 4424 8818 4409 8832 4409 8833
      4408 8833 4401 8840
TIME...MOT...LOC 1924Z 313DEG 33KT 4413 8831

$$
KALLAS
000 
WWUS53 KGRB 011938
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
238 PM CDT FRI AUG 1 2008

WIC015-011948-
/O.EXP.KGRB.SV.W.0096.000000T0000Z-080801T1945Z/
CALUMET-
238 PM CDT FRI AUG 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALUMET COUNTY
WILL EXPIRE AT 245 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA.

HEAVY RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4424 8840 4424 8818 4409 8832 4409 8833
      4408 8833 4401 8840
TIME...MOT...LOC 1938Z 313DEG 33KT 4404 8818

$$

KALLAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:19 AM CDT, 10 hours 45 minutes earlier.

Area forecast discussion, Aug 1, 3:19 AM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
319 AM CDT FRI AUG 1 2008

.SHORT TERM...TODAY THROUGH SATURDAY...

FORECAST CONCERNS FOCUSED ON TODAY WITH PRECIPITATION CHANCES AS
SHORT WAVE PASSES TO THE NORTH OF STATE.

WATER VAPOR IMAGERY SHOWING SHORT WAVE JUST NORTH OF MN ARROWHEAD.
WEAK LOW PRESSURE EXTENDS FROM EAST CENTRAL WI...INTO NE IA. HI
PRESSURE OVER WESTERN MN/DAKOTAS SHIFTING EAST. ISOLD SHOWER/TSTM
ACTIVITY FORMED NE MN THIS EVENING ON OUTFLOW BOUNDARY...CONTINUES
TO PUSH EAST INTO WI...SUPPORTED BY LFQ OF JET. EARLIER SHIFT
BROUGHT POPS INTO NORTHERN WI FOR OVERNIGHT AND MORNING
HOURS...WILL SHIFT THOSE POPS FURTHER SOUTH FOR THIS AM AND ADD
THUNDER BASED ON CURRENT TRENDS. UPPER SHORT WAVE TO DROP
SOUTHEAST INTO EASTERN TROF AMPLIFYING FLOW OVER AREA BY TONIGHT.
BEST DYNAMICS TO BE OVER NORTHEAST WI MID DAY/AFTN. MODELS ALSO
SHOWING MARGINAL INSTABILITY WITH 850 LIS AROUND -2 AND SFC CAPES
BETWEEN .5 AND 1K DEPENDING ON WHAT MODELS. LOW LEVEL LAPSE RATES
CONTINUE TO BE QUITE UNSTABLE. WILL GO WITH ISOLD TO SCT WORDING
IN GRIDS.

NW FLOW ALOFT WITH SFC HIGH PRESSURE BUILDING IN TONIGHT AND SAT.
TRENDED TEMPS NEAR MAV FOR HIGHS...THOUGH NOT AS COLD ON MINS.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY

HIGH PRESSURE SLIDE EAST OF THE AREA WITH RETURN FLOW
SETTING UP AFTER MIDNIGHT. MODELS CONTINUE TO DIVERGE
ON WHERE THE WARM ADVECTION PRECIPITATION WILL BREAK OUT.
GFS WOULD SUGGEST WEST AND POSSIBLY NORTHWEST OF OUR AREA
AND WHILE THE WRF MODEL FOCUS PRECIPITATION SOUTHWEST OF THE
AREA. BASED ON STEEP MID LEVEL LAPSE RATES AND WEAK 850MB
WARM ADVECTION FROM NORTHERN MINNESOTA TO SOUTHWEST WISCONSIN
LATE SATURDAY NIGHT...WILL CONTINUE A SMALL CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE WEST. DEPENDING WHERE CONVECTION
SETS UP...PRECIPITATION WILL SLIDE EAST/SOUTHEAST INTO SUNDAY.
THEREFORE CONTINUED THE SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS
EXPECTING OVERNIGHT CONVECTION TO WORK ACROSS THE AREA.

FORECAST BECOMES COMPLICATED SUNDAY NIGHT INTO MONDAY DEPENDING ON
YOUR MODEL CHOICE. GFS DEPICTED ELEVATED CONVECTION SUNDAY NIGHT
WHICH SHIFTS EAST OF THE AREA BY MONDAY AFTERNOON. GFS DEPICTING STRONG
CAPPING OVER THE SOUTH MONDAY AFTERNOON. WEAKER CAP AND FRONTAL
BOUNDARY OVER THE NORTH WOULD SUGGEST STRONG TO SEVERE THUNDERSTORMS
WOULD BREAK OUT MONDAY AFTERNOON AND EVENING. THE GFS ALSO WOULD
SUGGEST A DECENT TEMPERATURE GRADIENT ACROSS THE AREA AS 850MB
TEMPERATURES WARM TO NEAR 24 C OVER THE SOUTH. AGAIN BOUNDARY AND
LINGERING MORNING CONVECTION COULD HOLD TEMPERATURES DOWN A FEW DEGREES.
THE WRF ON THE OTHER HAND KEEPS THE FRONT WELL SOUTH OF THE AREA AS OF
MONDAY MORNING. THINKING OF A COMPROMISE IN THE FRONTAL POSITION.
NOT CONFIDENT ENOUGH TO MENTION SEVERE WORDING IN THE HAZARDOUS WEATHER
OUTLOOK DUE TO THE MUCH FURTHER SOUTH BOUNDARY ON THE WRF. WILL
NEED TO SEE HOW CONVECTION SUNDAY IMPACTS THE LOCATION OF THE FRONTAL
BOUNDARY. IF CONVECTION MORE VIGOROUS SUNDAY...A FURTHER SOUTH SOLUTION
LIKE THE WRF WOULD BE PLAUSIBLE.

LITTLE CHANGES MADE TO THE REST OF THE FORECAST.
&&

.AVIATION...PATCHY FOG EARLY THIS AM WITH LCL LIFR VSBY/CIGS
POSSIBLE THROUGH 11Z CENTRAL AND NORTH CENTRAL. MAINLY VFR
CONDITIONS EXPECTED TODAY INTO TONIGHT...WITH ISOLD TO SCT MVFR VSBYS/CIGS
IN SHOWER/TSTM ACTIVITY DURING DAYTIME PERIOD AS SHORT WAVES DROPS
SOUTHEAST THROUGH LAKE SUPERIOR REGION.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/ECKBERG
Hazardous weather outlook, Aug 1, 12:07 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1207 PM CDT FRI AUG 1 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021715-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1207 PM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING EAST OF A LINE FROM WAUSAUKEE TO CLINTONVILLE TO RIPON.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE LATE SATURDAY INTO NEXT WEEK. AT THIS
TIME...SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY AS A
WARM FRONT LIFTS NORTH INTO THE STATE. BE SURE TO MONITOR LATER
FORECASTS WHICH WILL BE BETTER ABLE TO ESTIMATE THE SEVERE RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-021715-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1207 PM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING OVER MOST OF LAKE MICHIGAN AND THE BAY OF GREEN BAY. LARGE
HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE LATE SATURDAY THROUGH NEXT
WEDNESDAY. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE
BETTER ABLE TO ESTIMATE THE SEVERE RISK THAT MAY BE POSED BY THESE
STORMS.

In the hours before

Special weather statement, Aug 1, 1:17 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
117 PM CDT FRI AUG 1 2008

WIZ011>013-019>021-031-036>039-045-048-049-073-074-011915-
BROWN-CALUMET-FLORENCE-FOREST-LANGLADE-MENOMINEE-NORTHERN MARINETTE
COUNTY-NORTHERN OCONTO COUNTY-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN
MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-WAUPACA-WAUSHARA-WINNEBAGO-
117 PM CDT FRI AUG 1 2008

...STRONG THUNDERSTORMS OVER EASTERN WISCONSIN...

AT 112 PM...DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING FROM NORTHERN MARINETTE COUNTY...SOUTHWEST TO EASTERN
PORTAGE COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CLINTONVILLE...FREMONT...NEW LONDON...LAKE POYGAN AND GILLETT.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM FRIDAY
EVENING FOR NORTHEASTERN WISCONSIN.

KALLAS

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:50 PM CDTSevere Thunderstorm WarningGRBMarinette25 min
Aug 1, 1:54 PM CDTSpecial Marine WarningGRB66 min
Aug 1, 2:33 PM CDTSevere Thunderstorm WarningGRBCalumet42 min
Aug 1, 2:34 PM CDTSevere Thunderstorm WarningGRBDoor56 min
Aug 1, 2:55 PM CDTTornado WarningGRBDoor20 min
Aug 1, 3:00 PM CDTSpecial Marine WarningGRB50 min
Aug 1, 4:36 PM CDTSpecial Marine WarningGRB24 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.